Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 54, NWS Boston/Norton, MA

July 5, 2006Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 5, 2006, 1:58 PM EDT for Nantucket County, Massachusetts. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2006, 1:58 PM EDT (17:58 UTC)
Expired
Jul 5, 2006, 3:00 PM EDT
In force
62 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Nantucket County, MA

The radar

The Boston radar (KBOX), 123 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 6.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 051800
SVRBOX
MAC019-051900-
/O.NEW.KBOX.SV.W.0054.060705T1758Z-060705T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
158 PM EDT WED JUL 5 2006

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NANTUCKET COUNTY IN SOUTHEAST MASSACHUSETTS

* UNTIL 300 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF 
  NANTUCKET...MOVING EAST AT 45 MPH.  THE WORST PART OF THE STORM
  WILL AFFECT THE SOUTHERNMOST PART OF THE ISLAND...NEAR SOUTH
  SHORE...SURFSIDE...AND SIASCONSET...SOUTHWARD TO 20 MILES SOUTH
  OF NANTUCKET.  THIS HAS A HISTORY OF HIGH WINDS ON EASTERN 
  LONG ISLAND.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4116 7042 4096 7034 4108 6971 4132 6981

$$

FIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:08 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 5, 12:08 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1208 PM EDT WED JUL 5 2006

.SHORT TERM /REST OF TODAY/...
SHOWERS WITH EMBEDDED THUNDERSTORMS RIDING EAST/NORTHEAST ALONG
SURFACE WIND CONVERGENCE ZONE...WHICH IS ALSO ALIGNED ALONG HIGHER
DEWPOINTS AND SURFACE ANALYSIS THETA E RIDGE. BATCH OF SHOWERS OVER
EASTERN LONG ISLAND SOUND TO HEAD TOWARD BUZZ BAY OVER NEXT HOUR.
FOCUS THEN SHOULD SHIFT OVER ISLANDS OF MVY AND ACK AS WAVE OF LOW
PRESSURE RIDES ALONG FRONTAL BOUNDARY. FOR UPDATE LOWERED MAX A
DEGREE OR TWO DUE TO CLOUD COVER...AND ADDED THUNDER TO SOUTH COAST.
NAM12 K INDICES PINPOINTING SHOWER ACTIVITY NICELY...BASICALLY SOUTH
AND EAST OF A PVD-PYM LINE. USED K INDICES GREATER THAN 31 FOR
MENTION OF THUNDER.

FOR MARINE...BUMPED UP WINDS A FEW MORE KNOTS AND ADDED THUNDER TO
SOUTH COASTAL WATERS...TO INCLUDE NARR BAY AND CC BAY. SMALL CRAFT
REMAINS FOR ROUGH SEAS OVER OUTER WATERS SE OF ACK.

&&

.PREVIOUS DISCUSSION...
/ISSUED 634 AM EDT WED JUL 5 2006/

..STRENGTHENING COOL FRONT GENERATES WIDESPREAD RAIN SE NEW ENGLAND
TODAY AND TONIGHT THEN DRY AND WARM CONDITIONS PREVAIL FRIDAY INTO
EARLY NEXT WEEK...

SHORT TERM /TODAY THROUGH THURSDAY/...
06Z GFS IS SAYING NORTH AND RADAR AND SFC OBS IN PA SUGGESTS NORTH.
NAM TOO FAR SOUTH.  NEEDED TO MOVE THE POPS UP.  DROPPED THUNDER
TODAY...NOT THAT IT CANT HAPPEN BUT A BIT MORE CLOUD COVER MAY PCAP.

FCST PRODUCTS ARE UPDATED ARD 634 AM...INCLUDING ZFP..PFM/AFM. WE ARE
GRIBBED.

TODAY...21Z SREF ENSEMBLES HAVE .10 BDL-TAN-ACK LATE TODAY AND THINK
THAT WILL VERIFY WITH SCT SHOWERS ISO TSTMS DEVELOPING IN LEFTOVER
500J OF CAPE...ESP RI/SE MASS AND THIS COULD BE COMPLETELY SEPARATE
FROM THE ONCOMING CENTRAL PA ENEWD PUSH OF HEAVY SHOWERS THAT WILL
EVENTUALLY BECOME THE PREDOMINANT FEATURE THIS EVENING S COASTAL NEW
ENGLAND.  BRIEFLY DIFFLUENT THICKNESS EARLY THIS AFTN SE MASS.

NO HEAVY SURF/RIP ADVY TODAY SINCE THE PERIOD IS A BIT SHORT. BUT SLY
SWELL OF 3-4 FT IS OCCURRING AND WILL CONT INTO THURSDAY. THE PERIOD
IS 6 SECS OR LESS SO FOR NOW...NO HEAVY SRUF/RIP CURRENT ADVY

SEVERE RISK...APPEARS VERY LOW IN SE NEW ENGLAND TODAY...ESP IF
LITTLE OR NO SUN.  MODELED TT AND PASE RATES ARE LOW.  WOULD SEEM TO
TAKE DECENT CAPE TO GENERATE STRONG CONVECTION TODAY. ITS POSSIBLE
BUT FOR NOW DID NOT FCST SVR.

TONIGHT...21Z SREF ENS FOR TONIGHT HAS .10 POU-ORH-BVY WITH .50 ACK
AND MVY AND A 70 PCT 6 HRLY POP FOR MORE THAN 0.25 AT ACK ENDING 06Z.
THEREFORE RAISING 00Z/5 GFS MAV POPS PVD-PYM SEWD AND NO CHANGE
FURTHER N.  BRIEFLY DIFFLUENT THICKNESS VCNTY ACK EARLY TONIGHT.

00Z/5 GFS 12 HR QPF ENSEMBLES STRONGLY SUPPORTED THE 21Z SREF.

THURSDAY...21Z/4 SREF 12 HRLY QPF HAS LEFTOVER .10 ACK AND NIL NW
MA.  WILL GO FOR LEFTOVER .01S ACK THURSDAY BUT LITTLE OR NO
MENTION ELSEWHERE.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
DRY AND PLEASANT CONDITIONS WILL PREVAIL ON FRIDAY. LIGHT NORTHERLY
FLOW AND 850 TEMPS AROUND +12 CELSIUS SHOULD YIELD HIGHS IN THE
LOWER TO MID 80S AWAY FROM THE COAST. POSITIVELY TILTED TROUGH
ALIGNED ALONG THE MID ATLANTIC COAST FEATURES COLD AIR ALOFT AT 500
MILLIBARS BUT THERE IS A WEAK MID LEVEL CAP AND NOT ENOUGH SURFACE
MOISTURE OR CAPE TO WORK WITH TO POTENTIALLY BREAK THE CAP. THUS
JUST EXPECTING SOME DIURNAL CU AND CIRRIFORM CLOUDS FRIDAY.

A SURFACE LOW PRESSURE WAVE IS ADVERTISED TO DEVELOP OFF THE
SOUTHEASTERN ATLANTIC COAST SATURDAY. THE 500 MILLIBAR UPPER
LEVEL LOW LIFTS NORTHEAST OVER THE FORECAST AREA SATURDAY. THE
MID LEVEL CAP AT 700 MILLIBARS GRADUALLY WEAKENS AS THE DAY
PROGRESSES AND MID LEVEL LAPSE RATES AND SURFACE DEWPOINTS
GRADUALLY CREEP UPWARDS. WILL CONTINUE TO KEEP POPS JUST UNDER
SLIGHT CHANCE AT THIS TIME.

A BETTER CHANCE OF ISOLATED CONVECTION MAY OCCUR SUNDAY AS 500
MILLIBAR TEMPERATURES REMAIN FAIRLY COLD. THE COLD TOP CONVECTIVE
NUMBERS AND MID LEVEL LAPSE RATES ON THE GFS ARE FAIRLY IMPRESSIVE.
IN ADDITION THERE IS SOME INCREASING SOUTH TO SOUTHWEST FLOW IN THE
BOUNDARY LAYER WHICH WOULD HELP AID IN SURFACE MOISTURE CONVERGENCE
AND LIFT. THUS WILL GO AHEAD AND ADD JUST SLIGHT CHANCE POPS FOR
ISOLATED CONVECTION SUNDAY.

AN INSTABILITY BURST ASSOCIATED WITH WARMER AND MORE HUMID AIR MAY
BRING A SHOWER OR THUNDERSTORM SUNDAY NIGHT.

A VERY WARM DAY APPEARS ON TAP FOR MONDAY AS WEST TO SOUTHWEST FLOW
INCREASES AHEAD OF A COLD FRONT. TEMPERATURES MAY NEED TO BE ADJUSTED
UPWARDS A FEW DEGREES BUT THIS WILL DEPEND ON THE PROGRESSION OF THE
COLD FRONT AND AMOUNT OF CLOUD COVER OR DEBRIS THAT COVERS THE AREA.
CURRENT FORECAST HAS A GOOD HANDLE ON THIS.

DIFFICULT FORECAST APPEARS FOR TUESDAY DAY 7 AND NEW DAY 7 AS A COLD
FRONT STALLS NEAR OR OVER THE FORECAST AREA. CONTINUED CHANCE POPS
SHRA/TSRA WITH THE APPROACH OF THE COLD FRONT. TEMPERATURES MAY
AGAIN NEED TO BE ADJUSTED DEPENDING ON THE EXACT PLACEMENT OF THIS
FRONT AND ASSOCIATED CLOUD COVER.

OVERALL JUST A FEW COSMETIC CHANGES WERE NEEDED TO BE MADE TO THE
PREVIOUS FORECAST PACKAGE.

AVIATION...
PLS SEE 06Z TAFS FOR DETAILS IN STILL MURKY MOIST ATMOSPHERE. MVFR
-IFR FOG TIL 12Z THEN VFR HAZE EXCEPT MAYBE IFR FOG CONTG ACK AND
POSSIBLY HYA WELL INTO THE DAY.  IFR FOG AND RAIN HYA AND ACK THIS
COMING WED NIGHT.

08Z PRESSURE PATTERN SUGGESTS TROF FM S NH TO DXR TO WEAK LOW PRES
NEAR MPO WITH PRES FALLS FM PA TO S COASTAL NEW ENGLAND.  LOOKS A
LITTLE WETTER THAN OUR CURRENT FCST AND MAY UPDATE AT 7 AM.

THIS TROF BECOMES A LEGIT COOL FRONT NR I95 CORRIDOR LATE TODAY AS
DRIER AIR AT 08Z NR PLB-BGM-BFD LINE FINALLY ARRIVES ON THE BACK SIDE
OF THE FRONT IN SNE. THIS DEVELOPING FRONT DOESNT PROGRESS EWD OFF
THE COAST TIL 06Z/6.

MARINE...
SHORT TERM...MARGINAL SCA SEAS CONDS.  RIGHT NOW...NEAR 4 FT OPEN
OCEAN WATERS S OF NEW ENGLAND.  MVY COASTAL OBS HAS 3.9 FT COMING AT
191 DEGS BUT ONLY A 5 SEC PERIOD.  MONITORING FOR SURF AND RIP
CURRENT SITN THIS WED AFTN.

LONG TERM...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ254-255 UNTIL 2
     AM THURSDAY.
&&

SHORT TERM...KAB
Hazardous weather outlook, Jul 5, 4:17 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
417 AM EDT WED JUL 5 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-061000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
417 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND...
NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS TODAY MAY BRING SOME LOCALLY HEAVY
DOWNPOURS AND GUSTY WINDS. LOCAL URBAN AND POOR DRAINAGE FLOODING
IS POSSIBLE. HEAVY RAIN ON CAPE COD AND THE ISLANDS TONIGHT MAY ALSO
BRING LOCAL URBAN AND POOR DRAINAGE FLOODING.

LOCAL RIP CURRENTS POSSIBLE TODAY ALONG SOUTH FACING COASTAL
LOCATIONS WITH SOUTHERLY SWELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANZ230>237-250-254-255-061000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
417 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MASSACHUSETTS
COASTAL WATERS AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS TODAY MAY BRING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STRAUSS

In the hours before

Special weather statement, Jul 5, 1:26 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
126 PM EDT WED JUL 5 2006

MAZ024-051815-
NANTUCKET MA-
126 PM EDT WED JUL 5 2006

AT 122 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 22 MILES WEST OF NANTUCKET...OR ABOUT 16 MILES SOUTH OF VINEYARD
HAVEN...MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE OVER NANTUCKET BY 150 PM EDT.

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:43 AM EDTSpecial Marine WarningBOX2 hr
Jul 5, 12:22 PM EDTSpecial Marine WarningBOX113 min
Jul 5, 1:37 PM EDTSpecial Marine WarningBOX68 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.